Customize your JAMA Network experience by selecting one or more topics from the list below.
Becton Dickinson Biosciences (Sparks, Maryland) has issued a voluntary recall of a lot of isoniazid [INH] (drug lot no. 9335260) used for antimicrobial susceptibility testing (AST) of Mycobacterium tuberculosis. The recalled INH lot was sold as components of BACTECT* S.I.R.E. kits (lot nos. 9327296, 9342298, and 9327298) and as individual drug for reconstitution (BACTECT Isoniazid kit lot no. 9327297) during January 2000–August 25, 2000.
The recall was issued following customer complaints and subsequent investigations by the manufacturer that found that vials of streptomycin may have been labeled inadvertently as the recalled lot of INH. A second lot of INH (drug lot no. 0077261) that was implicated initially is no longer involved in the recall. In the original complaint involving lot no. 0077261, the incorrect lot number was reported to the manufacturer. This recall does not affect other sources of INH used for AST or for therapeutic purposes.
Laboratories that perform AST for M. tuberculosis should identify all isolates on which INH AST was performed with the recalled lot of INH. The results of tests with recalled INH are unreliable, potentially yielding falsely susceptible or falsely resistent results. These test results should be confirmed by a second test using nonrecalled INH on the same isolate or on a subsequent isolate obtained from the patient. Clinicians caring for patients with isolates requiring repeat testing should be notified of the recall and the possibility of erroneous INH AST results. If necessary, laboratories should consult with clinicians to prioritize repeat INH AST testing as follows: (1) immediately retest isolates from patients who have not responded to antituberculosis therapy as expected; (2) retest isolates for which any other first-line antituberculosis drug resistance was observed; (3) retest isolates from patients still receiving induction phase therapy; and (4) retest remaining isolates for which INH AST is unreliable.
Clinicians and patients using the standard 6-month four-drug regimen for tuberculosis1 should be reassured because (1) in the United States, most patients are treated successfully with this regimen; (2) most patients are infected with strains of M. tuberculosis that are susceptible to all first-line antituberculosis drugs2; and (3) results from controlled clinical trials indicate that this regimen is effective for patients infected with INH monoresistant M. tuberculosis.3 Therefore, patients who have completed this regimen and who have been discharged as cured before repeat AST results are available do not need additional drug therapy even if INH resistance is subsequently identified. Patients found to have INH monoresistant organisms after induction therapy is complete (e.g., during continuation phase of therapy with INH and rifampin) should be evaluated for treatment failure clinically and with cultures. Patients with an acceptable clinical course and no evidence of treatment failure could complete the continuation phase with INH and rifampin. In both instances, patients should be screened clinically for recurrent tuberculosis at 3, 6, and 12 months after completion of therapy and, if relapse is suspected, cultures should be obtained.
Patients who are identified as infected with INH monoresistant organisms before the induction phase of therapy is completed may be treated with a combination of rifampin, pyrazinamide, and ethambutol (or streptomycin) for 6 months. INH also may be included if repeat AST is resistant to INH at low levels (e.g., 0.1 µg/mL BACTECT media, or 0.2 µg/mL 7H10 media) but is not resistant at high levels (e.g., 0.4 µg/mL BACTECT media, or 1 µg/mL 7H10 media). Antituberculosis therapy and monitoring should be individualized for patients treated with other regimens, for patients who have not responded to therapy as expected, or for patients infected with M. tuberculosis strains resistant to one or more drugs in addition to INH. Patients with unrecognized INH monoresistance who were treated with the two-drug regimen of INH and rifampin and those treated initially with INH, rifampin, and pyrazinamide are at increased risk for treatment failure and/or relapse after treatment, possibly associated with acquired rifampin resistance. If a change in the treatment regimen is considered necessary, the initial regimen should be augmented with at least two additional drugs to which the patient's M. tuberculosis isolate has been proven susceptible and, if possible, which the patient has not received previously.
Recall of Isoniazid Used for Antimicrobial Susceptibility Testing for Tuberculosis. JAMA. 2000;284(13):1642–1643. doi:10.1001/jama.284.13.1642-JWR1004-2-1
Create a personal account or sign in to: